Jump to content

Newbie: Hi, need some advice please


Newbie

Recommended Posts

Hi I'm new here and would be grateful for any advice with regards to my situation.

 

I was on citalopram 40mg per day for 9 years for anxiety and due to the fact it pretty much killed my labido, my doctor at that time switched me to sertraline 50mg to see if that would make any difference. I only ever took half a 50mg tablet at a time, so was on 25mg for just over a year. It didn't help my labido problem at all, so over the last 8 months I have tapered my sertraline down to 12.5mg with the view to coming off antidepressants altogether.

 

My labido is still pretty much zero at the moment and I am worried that this will be a long lasting effect of ssri use. I have a new doctor now who fully supports my coming off the meds but he has suggested switching to mirtazapine, due to its pro-sexual attributes, before tapering down to zero.

 

I know it is not recommended to make drug changes while tapering, but my doctor says that he has seen some patients have great improvements with sexual dysfunction when they have switched from ssris to mirtazapine. Iv done some research on the net and it seems mirtazapine up-regulates certain brain receptors that ssris tend to down-regulate.

 

I guess my question is, if im on 12.5mg sertralune, how do I know what the equivalent dose is of mirtazapine . I don't want to just start taking 12.5mg of mirtazapine if it is, say, twice as powerful as sertraline, whereby the equivalent dose would only be 6.25mg. I just have no idea about how the potency of these two drugs compare.

 

Also, if I do decide to go this route, how do I go about switching?? Would I cross-taper, or just stop the sertraline and start up on the mirtazapine?

 

Obviously the main aim is to come off these drugs altogether, but while I'm still on them, I'm worried about not taking the chance to up-regulate some of the receptors that ssris have down-regulated.

 

Thanks in advance for any advice

Link to comment

Welcome Newbie

I am so glad you have found sa.

I could tell you the equiv dose but i think it is far better to taper carefully and slowly off the drug you are on. 

To attempt a switch may be a little like considering swapping tightropes at 100 feet. It is high risk stuff.

Are you able to do a drug signature to help put your context in concrete for all to see easily at a glance. The mods will love you for it.

 

nz11

ps you are  very good at guessing.

Thought for the day: Lets stand up, and let’s speak out , together. G Olsen

We have until the 14th. Feb 2018. 

URGENT REQUEST Please consider submitting  for the petition on Prescribed Drug Dependence and Withdrawal currently awaiting its third consideration at the Scottish Parliament. You don't even have to be from Scotland. By clicking on the link below you can read some of the previous submissions but be warned many of them are quite harrowing.

http://www.parliament.scot/GettingInvolved/Petitions/PE01651   

Please tell them about your problems taking and withdrawing from antidepressants and/or benzos.

Send by email to petitions@parliament.scot and quote PE01651 in the subject heading. Keep to a maximum of 3 sides of A4 and you can't name for legal reasons any doctor you have consulted. Tell them if you wish to remain anonymous. We need the numbers to help convince the committee members we are not isolated cases. You have until mid February. Thank you

Recovering paxil addict

None of the published articles shed light on what ssri's ... actually do or what their hazards might be. Healy 2013. 

This is so true, with anything you get on these drugs, dependance, tapering, withdrawal symptoms, side effects, just silent. And if there is something mentioned then their is a serious disconnect between what is said and reality! 

  "Every time I read of a multi-person shooting, I always presume that person had just started a SSRI or had just stopped."  Dr Mosher. Me too! 

Over two decades later, the number of antidepressant prescriptions a year is slightly more than the number of people in the Western world. Most (nine out of 10) prescriptions are for patients who faced difficulties on stopping, equating to about a tenth of the population. These patients are often advised to continue treatment because their difficulties indicate they need ongoing treatment, just as a person with diabetes needs insulin. Healy 2015

I believe the ssri era will soon stand as one of the most shameful in the history of medicine. Healy 2015

Let people help people ... in a natural, kind, non-addictive (and non-big pharma) way. J Broadley 2017

 

 

Link to comment
  • Administrator

Hi, Newbie.

 

Welcome to the forum from me, too. I'm glad you're here.

 

Like NZ posted, it may be best to taper from the drug you're on. I'm not minimizing your symptom, but if loss of libido is your only symptom, if I were you, I would be less inclined to risk overall stability by moving to another drug before tapering. There are many risks to switching to another drug.  Coming off your current drug and giving your mind and body time to heal is really the best way of healing from PSSD. 

 

Before making a decision, it may help to read over some information:

 

Post-SSRI sexual dysfunction (PSSD)

 

You're at 12.5 mg of sertraline, which means you're getting close to being off completely. That's another reason I would be hesitant to suggest a crossover to another AD.

 

Here is some information on coming off sertraline and some links on what happens during withdrawal:

 

Tips for tapering off Zoloft (sertraline)

 

Why taper by 10% of my dosage?

 

What is withdrawal syndrome? 

 

The Windows and Waves Pattern of Stabilization

 

Please list your medications and dose in your signature. Here is how:

 

Please put your Withdrawal History in Signature

 

This is your thread to list your symptoms and your place to ask plenty of questions. If you click on the "Follow this topic" button on the top right side of the screen, you will be notified when someone posts a response.

 

Again, welcome to the forum. 

 

 

Drug free May 22, 2015 after 30 years of neuroleptics, benzos, z-drugs, so-called "anti"-depressants, and amphetamines 

 

My Success Story:  Shep's Success: "Leaving Plato's Cave"

 

And what is good, Phaedrus, and what is not good — need we ask anyone to tell us these things? ~ Zen and the Art of Motorcycle Maintenance


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

 

Link to comment
  • Moderator Emeritus

Hi Newbie and welcome to SA,

 

By changing to a different drug you may end up getting withdrawal symptoms from the old drug and as well as get side effects from the new drug.  Then the problem will be that you/we wouldn't be able to work out what is causing what.

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy